Update on baclofen poisoning and its withdrawal syndrome

Authors

  • Maxime Léger 1. Département d’Anesthésie-Réanimation, Centre Hospitalier Universitaire d’Angers et Faculté de santé de l’Université d’Angers, France. 2. INSERM UMR 1246 – SPHERE, Université de Nantes, Université de Tours, Nantes, France.
  • Nicolas Lerolle Département de Médecine Intensive et Réanimation, Centre Hospitalier Universitaire d’Angers et Faculté de santé de l’Université d’Angers, France.
  • Alexis Descatha 1. Centre antipoison et Toxicovigilance du Grand Ouest, Centre Hospitalier Universitaire d’Angers et Faculté de santé de l’Université d’Angers, France. 2. UNIV Angers, CHU Angers, Univ Rennes, Inserm, EHESP, Irset (Institut de recherche en santé, environnement et travail) - UMR_S1085, Angers, France.
  • Marion Legeay Centre antipoison et Toxicovigilance du Grand Ouest, Centre Hospitalier Universitaire d’Angers et Faculté de santé de l’Université d’Angers, France.

DOI:

https://doi.org/10.37051/mir-00073

Keywords:

baclofen, poisoning, intoxication, withdrawal, review

Abstract

Baclofen, initially used as an antispastic treatment, has been prescribed for several years in patients with alcohol use disorders to promote alcohol withdrawal. France has specifically authorized its prescription for this indication since 2018.  Alcohol-dependent patients present a risk of suicide attempt, particularly by self-poisonings. The incidence of voluntary baclofen intoxication has increased over the last decade. Compared to other types of poisoning, baclofen acute intoxication presents a frequent use of mechanical ventilation (50% of cases), with a significant mortality (more than 2% of cases). The toxidrome of acute baclofen intoxication is mainly summarized by a depression of the central nervous system, ranging from mild sedation to coma, and requiring continuous monitoring for suspected ingested doses greater than 200 mg. Plasma baclofen dosage enables the confirmation of the diagnosis and allows the monitoring of its elimination. The main route of elimination is renal, motivating the monitoring of renal function. Renal support might be discussed in the most severe intoxications with acute renal failure. The rest of the management remains symptomatic, with no existing antidote. Baclofen withdrawal syndrome occurs when treatment is abruptly stopped and may be composed of the following symptoms: spasticity, hyperthermia, agitation, rhabdomyolysis. It may complicate hospitalization of long-term treated patients admitted for acute intoxication. Its treatment requires careful reintroduction of baclofen.

Image

Published

2021-03-23

How to Cite

Léger, M., Lerolle, N., Descatha, A., & Legeay, M. (2021). Update on baclofen poisoning and its withdrawal syndrome. Médecine Intensive Réanimation. https://doi.org/10.37051/mir-00073

Issue

Section

Update